Alert archive / Virginia / Gale Warnings in 2018

Gale Warning 10, NWS Wakefield, VA

April 7, 2018

NWS Wakefield, VA issued this gale warning at Apr 7, 2018, 3:51 AM EDT. It took effect at Apr 7, 2018, 6:00 PM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 3:51 AM EDT (07:51 UTC)
In effect from
Apr 7, 2018, 6:00 PM EDT
Expired
Apr 8, 2018, 6:58 AM EDT
In force
13 hr
Issued by
NWS Wakefield, VA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this gale warning went out at Apr 7, 1:59 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 7, 1:59 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
159 AM EDT Sat Apr 7 2018

.SYNOPSIS...
A strong cold front crosses the region Saturday morning with low
pressure tracking along the boundary Saturday afternoon and evening.
Canadian high pressure builds into the area Sunday. Another frontal
system moves across the region Monday and Monday night.

&&

.NEAR TERM /THROUGH TODAY/...
Update...
Very dry low levels keeping any rain from really entering the
forecast area. However, expect rain to enter the western
forecast area in the next few hours and rapidly expand eastward
overnight as the cold front approaches from the north and
moisture stream northeast. As such, will maintain the
categorical pops overnight across much of the area.

The cold front will enter the far northern part of the forecast
area around 08z the continue to move southward tonight into
Saturday morning. It will stay mild ahead of the front with
temperatures in the mid-upper 50s. Temps will drop sharply
behind the front, with areas north of the front dropping into
the low-mid 40s in an hour or two.

Main change in this update is to introduce thunder across the
far south late tonight into Saturday morning. Latest CAMS
guidance suggests an area of convection developing ahead of the
front over southside VA and NE NC after 09z. In fact, the 23z HRRR
and the 18z NAMNest suggest that the convection may gain some
organization as it moves through. This is likely due this area
being at the nose of a 40-50kt 850mb jet late tonight. This area
is in a marginal risk for severe weather from SPC for day 2.
Although instability is very marginal, the 0-3km bulk shear
will be quite strong (around 60kt) with the SHERB parameter
approaching 1 owing to the strong shear and lapse rates near
moist adiabatic. As such, one cannot complete rule out severe
storms late tonight across the far south. However, as with many
of these high shear/low CAPE events, thunderstorm development
and subsequent severity is very challenging to forecast.

As for the winter weather potental tomorrow into tomorrow
night, no major changes to the current forecast. Still looks
like there will be some type of lull in pcpn late tomorrow
morning into the afternoon post fropa, but pcpn will move back
into the area later Saturday afternoon into Saturday night as
low pressure develops along the front and intensifies just
offshore. Still looks like enough cold air will be in place for
a mixture of rain/sleet/snow across the northwest 1/3 of the
local area during the day on Saturday gradually changing to all
frozen precipitation later Saturday into Saturday evening as
more cold air filters in behind the low. In fact, the forecast
has some type of frozen pcpn possible all the way to the beaches
Saturday night. Still think there will be a band of 1-2 inches
of snow somewhere across central VA into the lower MD eastern
shore. Current thinking is that this will set up from south of
PTB N-NE through Tappahannock and into the MD eastern shore.
However, given the complexity of the forecast this is still
subject to change and most likely will. Since it will be falling
at night, there is a potental at least for some slushy
accumulations on roadways where the heaviest rates occur. If the
trends continue, a winter weather advisory may be needed for a
portion of central VA and MD eastern shore for late Sat/Sat
Evening, but will let the overnight shift look at the latest
data to make that decision.

Previous discussion below...
Latest MSAS has low pressure over the Great Lakes region with
the warm front extending ese across Pa and the trailing cold
front extending sw through the OH/KY valley.

Latest data has the cold front moving se across the region after
midnight, reaching near the VA-NC line by 12Z. Thus, mild temps
expected through the evening hours. Moisture from the leading srn
stream s/w overspreads the local area late this evening and through
the overnight hrs. Despite temps falling behind the fropa, thicknesses
support liquid through 12Z Sat with likely to categorical pops after
06Z. Some mdt rainfall psbl late. Lows upr 30s north to lwr 50s south.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
Winter not wanting to leave in any hurry which is leading to a
very challenging weekend forecast given it is the first week in
April. Models now showing the moisture with the first s/w moving
south into NC by the afternoon with a "lull" in the steadiest
pcpn over VA/MD thru about 21Z. Thermal profiles along with sfc
temps and pcpn intensity will be the determining factors in
Saturdays p-type. A warm nose at H85 and marginal sfc temps will
likely result in rain across NC and southside VA, a rain/sleet
mix across VA/MD. Some wet snowflakes across nrn most zones
late. Highs tomorrow will likely be at 12Z with readings falling
into the mid 30s north to lwr 40s south by 21Z.

Second and most important piece of energy progged across the ern
half of the local area btwn 22Z Sat-08Z Sun as the low deepens off
the coast allowing for a second round of widespread pcpn to
overspread the area. This pulls in colder air after dark allowing
for a changeover to snow inland and a mix p-type along the coast.
Key to this pcpn will be where any frontogenetic bands form allowing
for what might be a several hour period of mdt pcpn. This is where
most if any accumulating snows would occur given marginal sfc temps
hovering in the low to mid 30s. For now, will go with a 1-2 inch
swath from the RIC/PTB metro areas on ne to the nrn neck and lwr MD
ern shore. Still looks like an advsry event at this point so no
headlines with this forecast package. Sern sections will see rain
then a mix before ending late. Decreasing clouds west-east late
as the low pulls farther away from the area and high pressure builds
in from the west. Lows upr 20s nw to mid 30s sern coastal areas.

Mostly sunny and chilly Sunday as high pressure moves over the region.
Highs upr 40s to lwr 50s.

Next system approaches from the west Sunday night, but the latest
models keep any pcpn west of the fa thru 12Z. Still can't rule out a
light mix across nwrn zones arnd daybreak Mon. Lows lwr 30s nw
to upr 30s se. Another cold and wet day Monday with chc to likely
pops. Highs mid 40s to mid 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A weak area of low pressure passes well north of the region during
the day on Tuesday. The associated cold front passes through the
region Tuesday bringing the chance for rain showers, mainly across
northern portions of the area. Models also indicate a southern
stream low pressure area developing off the southeast coast, but
there still remains uncertainty on how strong and near the coast
this feature will be. Brought in higher PoPs across the far
southeast Tuesday to account for this uncertainty. High pressure
builds south of the region Wednesday allowing for dry conditions and
a warming trend for Wednesday and Thursday. A weak cold front may
impact the region later Thursday into Friday, but moisture appears
limited with this system at this time. High pressure returns Friday
allowing for the potential for even warmer temperatures.

Temperatures begin warmer on Tuesday, but still below average, with
highs ranging from the upper 50s to low 60s. Clearing skies will
allow for temperatures to dip into the mid 30s across the west
Tuesday night, temperatures drop into the low to mid 40s near the
coast. A warming trend is anticipated for the second half of the
work-week withs highs near 60 on Wednesday and climbing up into the
mid to upper 60s on Thursday. Lows remain below average Wednesday
night, upper 30s to low/mid 40s, but warm Thursday night to near 50
degrees. Mild conditions expected for next Friday with highs topping
out in the upper 60s NE to mid/upper 70s SW.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A cold front is pushing into nrn VA as of 06z. The wind is SW
8-12kt ahead of the front with cigs of 8-10kft and -RA spreading
from RIC-SBY. The cold front is expected to reach SBY ~09-10z,
RIC ~10-11z, ORF/PHF 12-13z, and ECG ~14-15z. The wind will
become NNE 8-12kt behind the front with gusts to ~20kt possible
closer to the coast. Cigs are expected to drop to MVFR toward
10z with RA and MVFR vsby expanding in coverage around the same
time. Cigs are expected to drop to IFR behind the front over SE
VA/NE NC impacting ORF/ECG and potentially PHF. Thunder is
possible at ECG between roughly 10-15z. Low pressure develops
along the front over NC this aftn causing additional pcpn to
spread nwd. Colder air will spread into the region with a
potential SN/PL mix at RIC and SBY later this aftn and evening,
and into PHF this evening. ORF may experience an RA/PL mix this
evening, with mainly RA at ECG. Pcpn gradually ends from NW-SE
late tonight with cigs lifting to VFR.

High pressure and drier conditions return Sunday. Another low
pressure system potentially impacts the area Monday bringing
another round of MVFR conditions or lower along with a chc of
showers. Weak high pressure returns Tuesday. A cold front pushes
through the area Tuesday night with high pressure returning
Wednesday.

&&

.MARINE...
A new SCA has been issued for the rivers and is in effect
Saturday morning through Sunday morning. Winds may gust as high
as 30 to 35 knots Saturday evening and overnight, especially at
the mouth of the James River. Otherwise, minimal changes to the
marine forecast on the evening update.

Previous Discussion: SCAs for the entire marine area (except
ANZ658) continue through 8pm for SW winds 15-25kt w/ gust to
30kt. This is being caused by a decent pressure gradient between
offshore high pressure and a cold front slowly approaching from
the west. By the time sunset arrives, expect the winds to begin
to relax as mixing wanes with SW winds 10- 15 kt by midnight.
Attention then turns to the approaching cold front which is
expected to push across the marine area by daybreak Saturday. A
strong northerly push of cold air behind the front will cause
SCA conditions to re-develop for much of the marine area during
Saturday for NNE winds of 15-25 kt with gusts up to 30 kt. Low
pressure riding NE along the cold front will deepen as it
emerges off the OBX Sat evening allowing solid SCA conditions to
continue for much of the marine area Saturday night. As the low
pushes farther offshore on Sunday, conditions will slowly
improve through the day. Depending on how rapidly and intensely
the sfc low deepens off the OBX Sat evening, there is the
potential for a period of gale conditions (gusts 35-40kt) south
of Cape Charles and possibly into the lower Bay. After
coordination with MHX, plan to hoist a Gale Watch to cover this
potential. Waves build to 3-5 ft on the Ches Bay by late Sat
with seas building to 5-8 ft on the coastal waters (highest
south). As far as SCA headlines, have extended SCAs for the Ches
Bay and coastal waters from now thru late Sat when Gale Watch
replaces them. SCA for ANZ658 and also and additional SCA for
the Sound go into effect 10am Sat thru 7pm Sat when Gale Watch
also replaces it. SCA for the Rivers come down at 8 pm this
evening, but a new SCA will likely need to be issued at that
time to cover the next event on Saturday. A period of benign
boating conditions is expected early next week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Wind Advisory from 6 PM this evening to 6 AM EDT Sunday for
     NCZ102.
VA...None.
MARINE...Small Craft Advisory from 7 AM this morning to 10 AM EDT
     Sunday for ANZ635>637.
     Small Craft Advisory until 4 PM EDT Sunday for ANZ632-634-654-
     656.
     Small Craft Advisory from 10 AM this morning to 4 PM EDT
     Sunday for ANZ633.
     Small Craft Advisory until 10 AM EDT Sunday for ANZ630-631-638.
     Small Craft Advisory until 6 PM EDT Sunday for ANZ650-652.
     Small Craft Advisory from 10 AM this morning to 6 PM EDT this
     evening for ANZ658.
     Gale Warning from 6 PM this evening to 6 AM EDT Sunday for
     ANZ658.

&&

SYNOPSIS...MPR/WRS
NEAR TERM...MPR/MRD
SHORT TERM...MPR/WRS
LONG TERM...AJB
AVIATION...AJZ
MARINE...AJB/JDM
Hazardous weather outlook, Apr 6, 11:12 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1112 PM EDT Fri Apr 6 2018

VAZ048-060>062-064>069-075>090-092-093-509>525-080315-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1112 PM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front and associated area of low pressure will move through
the region Saturday and Saturday night. Rain Saturday morning will
gradually mix with sleet and/or wet snow in the afternoon as colder
air moves into the region from the north. Given warm roads and
ground, little if any accumulations are expected during the daylight
hours.

In addition, a period of snow Saturday evening may produce light
snowfall accumulations across the area before ending after midnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ095>098-080315-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
1112 PM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front and associated area of low pressure will move through
the region Saturday and Saturday night. Rain Saturday may mix with
or change to sleet and possibly wet snow late Saturday night before
ending. No accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ099-100-080315-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
1112 PM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front and associated area of low pressure will move through
the region Saturday and Saturday night. Rain Saturday morning will
gradually mix with sleet and/or wet snow in the afternoon as colder
air moves into the region from the north. Given warm roads and
ground, little if any accumulations are expected during the daylight
hours.

In addition, a period of snow Saturday evening may produce light
snowfall accumulations across the area before ending after midnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-080315-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
1112 PM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front and associated area of low pressure will move through
the region Saturday and Saturday night. Rain Saturday will mix with
or change to sleet and possibly wet snow Saturday evening before
ending after midnight. Any accumulations would be light and away
from the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:31 AM EDTHigh Surf AdvisoryAKQCity of Virginia Beach32 hr
Apr 7, 3:36 AM EDTWind AdvisoryAKQCurrituck24 hr

Nearby

Gale Warnings in Virginia, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.